Texas, 2009

High Wind in Texas, January 3, 2009

January 3, 2009 · NWS MAF · 2 events in 1 county or zone

Strong mid level winds near the base of an upper level trough passed over the Guadalupe Mountains of Texas. This strong flow in the mid levels, and an associated surface low northeast of the region which enhanced the pressure gradient, contributed to high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds near the base of an upper level trough passed over the Guadalupe Mountains of Texas. This strong flow in the mid levels, and an associated surface low northeast of the region which enhanced the pressure gradient, contributed to high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 2, 10:43 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 10:43 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1143 PM CST FRI JAN 2 2009

.DISCUSSION...
VFR CONDITIONS TO PERSIST OVER THE NEXT 24 HOURS.  SOUTHWEST
WINDS WILL GUST UP TO 25 KNOTS DURING THE AFTERNOON HOURS
ON SATURDAY IN RESPONSE TO SURFACE TROUGHING VICNITY THE TX/NM
BORDER AND TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE
PERMIAN BASIN. A STRONG COLD FRONT IS EXPECTED TO REACH THE TAF
SITES BETWEEN 04/06Z AND 04/12Z...ABRUPTING SHIFTING WINDS FROM
SOUTHWESTERLY TO NORTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              76  45  78  34  /   0   0   0   0
CARLSBAD NM                75  41  72  33  /   0   0   0   0
DRYDEN TX                  77  48  78  42  /   0   0   0   0
FORT STOCKTON TX           80  49  78  39  /   0   0   0   0
GUADALUPE PASS TX          63  41  65  37  /   0   0   0   0
HOBBS NM                   73  37  68  30  /   0   0   0   0
MARFA TX                   69  35  67  27  /   0   0   0   0
MIDLAND INTL AIRPORT TX    75  43  75  31  /   0   0   0   0
ODESSA TX                  76  45  74  34  /   0   0   0   0
WINK TX                    79  42  77  33  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

TX...HIGH WIND WATCH FROM 8 AM MST SATURDAY THROUGH SATURDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

99/99
Hazardous weather outlook, Jan 3, 2:08 AM MST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 AM CST SAT JAN 3 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
308 AM CST SAT JAN 3 2009 /208 AM MST SAT JAN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS GUSTING UP TO 60 MPH ARE LIKELY ACROSS
THE GUADALUPE MOUNTAINS TODAY.

GUSTY WEST TO SOUTHWEST WINDS WILL COMBINE WITH WARM
TEMPERATURES AND LOW RELATIVE HUMIDITIES TO PRODUCE ELEVATED
FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG AND GUSTY NORTHEAST WINDS BEHIND A COLD FRONT ARE
POSSIBLE THROUGH GUADALUPE PASS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 3, 3:00 AM MST to 4:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 3, 3:51 AM MST to 2:51 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 151992, 151993.